Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS JSJ

August 23, 2013

NWS JSJ issued this flash flood warning at Aug 23, 2013, 12:45 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 12:45 PM CDT (17:45 UTC)
Expired
Aug 23, 2013, 2:45 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WGCA52 TJSJ 231745
FFWSJU
PRC061-127-139-231945-
/O.NEW.TJSJ.FF.W.0031.130823T1745Z-130823T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
145 PM AST FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     GUAYNABO
     SAN JUAN
     TRUJILLO ALTO

* UNTIL 345 PM AST

* AT 139 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FOR VERY HEAVY RAIN OVER THE WARNED AREA.

IN ADDITION THE RIVER GAGE AT RIO PIEDRAS METRO RPEP4 WAS 
APPROACHING FLOOD STAGE AT 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1835 6611 1843 6609 1842 6604 1833 6601
      1833 6608

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
731 
WGCA72 TJSJ 231901
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
301 PM AST FRI AUG 23 2013

PRC061-127-139-231945-
/O.CON.TJSJ.FF.W.0031.000000T0000Z-130823T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-
301 PM AST FRI AUG 23 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM AST FOR
TRUJILLO ALTO...SAN JUAN AND GUAYNABO MUNICIPALITIES...

FOR THE RIO PIEDRAS NEAR HATO REY- RPOP4
     FLOOD STAGE - 15 FEET.
     AT 254 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN     
TO...
     13.24 FEET.
     MINOR FLOODING IS FORECAST WITH THE RIVER EXCEEDING 15 FEET     
     BETWEEN 3 AND 4 PM AST..

FOR THE RIO PIEDRAS METRO - RPEP4
     FLOOD STAGE - 11 FEET.
     AT 254 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN     
TO...
     11.89 FEET AND FALLING FROM 12.50 FEET.
     MINOR FLOODING IS FORECAST TO CONTINUE.

AT 254 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN UPSTREAM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE INTO FLOODED ROADS.

&&

LAT...LON 1835 6611 1843 6609 1842 6604 1833 6601
      1833 6608

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
196 
WGCA72 TJSJ 231944
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
344 PM AST FRI AUG 23 2013

PRC061-127-139-231951-
/O.EXP.TJSJ.FF.W.0031.000000T0000Z-130823T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-
344 PM AST FRI AUG 23 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM AST FOR TRUJILLO
ALTO...SAN JUAN AND GUAYNABO MUNICIPALITIES...

DOPPLER RADAR INDICATED THAT THE MODERATE TO HEAVY RAIN WHICH 
AFFECTED THIS AREA HAD DIMINISHED...HOWEVER ISOLATED SHOWERS COULD 
CONTINUE OVER THE AREA DURING THE NEXT HOUR. THEREFORE THE FLASH 
FLOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 1835 6611 1843 6609 1842 6604 1833 6601
      1833 6608

$$

CAM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:49 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 23, 9:49 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1049 AM AST FRI AUG 23 2013

.UPDATE...GENERALLY RAISED THE PROBABILITY OF PRECIPITATION ACROSS
PR THIS AFTERNOON ALONG WITH THE THREAT OF THUNDERSTORMS.

&&

.DISCUSSION...12Z TJSJ SOUNDING SHOWS MUCH INSTABILITY WITH 5000+
CAPE AND A LIFTED INDEX OF -10.4C ALONG WITH PRECIPITABLE WATER AT
2 INCHES. FORTUNATELY WE HAVE A FAIR AMOUNT OF CLOUDS THAT ARE SLOWING
THE RATE OF SURFACE WARMING A LITTLE...SUPPLIED BUT THE TUTT LOW
AT THE WEST END OF PR THAT WILL MOVE INTO MONA PASSAGE DURING
AFTERNOON. ENOUGH WARMING IS ALREADY OCCURRING TO MAKE CONVECTION
ALMOST A SURE BET FOR MUCH OF WESTERN PR THOUGH HOW DENSE THE
COVERAGE IS A QUESTION AS IS INTENSITY SINCE CLOUDS MIGHT LIMIT BOTH.

&&

.AVIATION...TJSJ/TJBQ IN BULLSEYE THIS AFT WI TSTMS IN AREA...
POSSIBLY ALSO TJSJ/TJPS. BUT CLOUDS MIGHT KEEP THEM FROM GETTING
STRONG AND FORECAST TIMING WILL REQUIRE CLOSE WATCH ON RADAR. AREAS
OBSCD MTNS THRU AFT. ISOLD SHRA E OF PR WI DRIER AIR ALREADY ARRIVING
ATTM AT TNCM/TKPK. WINDS SFC-FL100 E 15-24 KT THRU SAT AFT.

&&

.MARINE...WINDS/SEAS AT OR BELOW 18 KT/5 FT THROUGH SAT BUT
ISOLATED THUNDERSTORMS...ESPECIALLY IN THE CARIBBEAN WILL CAUSE
BOTH TO BE LOCALLY HIGHER.

&&

.PREV DISCUSSION... /ISSUED 444 AM AST FRI AUG 23 2013/

SYNOPSIS...TUTT LOW CENTERED OVER PUERTO RICO THIS MORNING WILL
CONTINUE TO PROPAGATE WESTWARD TODAY THROUGH THE WEEKEND WHILE
FILLING. MEANWHILE...ATLANTIC HIGH PRESSURE ALOFT WILL BUILD ACROSS
THE NORTHEASTERN CARIBBEAN. THE PRESENT SCENARIO ALOFT IS MAINTAINING
A WEAK DIFFLUENT FLOW JUST SOUTH OF THE ISLANDS...AND THIS WAS HELPING
TO ENHANCE SOME CONVECTION OVER THE SOUTHERN CARIBBEAN WATERS. THE
CURRENT UPPER LEVEL WIND FLOW CONTINUE TO SPREAD MID TO UPPER LEVEL
CLOUD DEBRIS NORTHWARDS ACROSS THE REGION. IN THE LOW LEVELS...
STRONG ATLANTIC HIGH PRESSURE CONTINUED TO SINKS FURTHER SOUTH
ACROSS THE REGION TO MAINTAIN MODERATE EASTERLY TRADE WINDS.
SATELLITE IMAGERY SHOWED A DRIER AIR MASS FILTERING IN FROM THE
EAST ACCOMPANYING THE SAHARAN AIR LAYER. A LOW AMPLITUDE TROPICAL
WAVE WAS LOCATED NEAR 53 WEST THIS MORNING IS FORECAST TO CROSS
INTO THE EASTERN CARIBBEAN OVER THE WEEKEND. SO FAR IT IS EXPECTED
TO MOVE SOUTH OF THE REGION.

DISCUSSION...LATEST GFS MODEL GUIDANCE INITIALIZED WELL AND
CONTINUED TO SUGGEST THAT HIGH PRESSURE RIDGE WILL BUILD ACROSS
THE NORTHEAST CARIBBEAN DURING THE NEXT FEW DAYS. IN DOING SO...
EXPECT THE TRADE WIND CAP INVERSION TO GRADUALLY STRENGTHEN ACROSS
THE REGION AND HELP SUPPRESS CONVECTIVE DEVELOPMENT OVER THE UPCOMING
WEEKEND. MODEL GUIDANCE ALSO CONTINUED TO FORECAST A RAPID DECREASE
IN PRECIPITABLE WATER OVER THE NEXT FEW DAYS AS THE SAHARAN AIR LAYER
IS EXPECTED TO SPREAD WESTWARDS ACROSS REGION.

IN THE MEANTIME...THE AVAILABLE MOISTURE AND THE PROXIMITY OF THE UPPER
LOW SHOULD BE ENOUGH TO COMBINE WITH LOCAL AND DIURNAL EFFECTS TODAY.
THIS WILL LEAD TO SOME ISOLATED TO SCATTERED CONVECTIVE DEVELOPMENT
OVER PARTS OF THE ISLANDS. EXPECT SOME EARLY MORNING SHOWERS TO REACH
PARTS OF THE VIRGIN ISLANDS AND THE EAST SECTIONS OF PUERTO RICO...BUT
THE MAIN FOCUS OF THE AFTERNOON SHOWERS AND ISOLATED THUNDERSTORM
WILL BE ACROSS THE NORTH CENTRAL AND WEST SECTIONS OF PUERTO RICO
BASED ON THE PRESENT STEERING FLOW. ISOLATED AFTERNOON THUNDERSTORMS
WILL ALSO REMAIN POSSIBLE OVER PARTS OF BUT SO FAR NO WIDESPREAD
RAINFALL IS EXPECTED TODAY.

AVIATION...BETWEEN 23/10Z TO 23/16Z SHRA/TSRA WILL MOVE OVER THE
EASTERN SECTIONS OF PUERTO RICO AS WELL AS ACROSS THE USVI...
PRODUCING BRIEF PERIODS OF MVFR CONDITIONS ACROSS TJSJ AND ACROSS
THE FLYING TERMINALS OF THE U.S. VIRGIN ISLANDS. AFTER 23/18Z
SHRA/TSRA WILL DEVELOP ACROSS CENTRAL AND WESTERN INTERIOR PUERTO
RICO...INDUCING PERIODS OF MVFR CONDITIONS ACROSS TJMZ AND TJBQ.
MOSTLY VFR CONDITIONS EXPECTED ACROSS THE LOCAL FLYING AREA AFTER
23/22Z. WINDS WILL CONTINUE MAINLY FROM THE EAST UP TO 20 KNOTS...
ALL THE WAY FROM THE SURFACE TO 15K FEET.

MARINE...MARINE CONDITIONS CONTINUE RELATIVELY TRANQUIL.HOWEVER THE
POSSIBILITY OF ISOLATED THUNDERSTORMS WILL CONTINUE TODAY ACROSS PARTS
OF THE COASTAL WATERS. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION
TODAY DUE TO MODERATE TO LOCALLY FRESH TRADE WINDS...AND ALSO
BRIEF GUSTY WINDS ACCOMPANYING THE ISOLATED THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  91  79 /  30  20  20  20
STT  90  80  90  81 /  10  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/64
Hazardous weather outlook, Aug 23, 4:31 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
531 AM AST FRI AUG 23 2013

AMZ710>745-PRZ001>013-240945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
531 AM AST FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-240945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
531 AM AST FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:38 PM CDTSpecial Marine WarningJSJ52 min
Aug 23, 12:52 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 23, 2:49 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.